Illinois, 2015

Dense Fog in Illinois, August 8, 2015

August 8, 2015 · NWS PAH · 10 events in 10 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across southeast Illinois, mainly along and east of a line from Fairfield to Harrisburg to Metropolis. Surface high pressure over the region resulted in clear skies and light winds.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across southeast Illinois, mainly along and east of a line from Fairfield to Harrisburg to Metropolis. Surface high pressure over the region resulted in clear skies and light winds. With surface moisture left over from recent rainfall, widespread dense fog formed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 6:01 PM CST, 7 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 6:01 PM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 701 PM CDT FRI AUG 7 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 120 PM CDT FRI AUG 7 2015

THE SHORT TERM WILL BE LARGELY CONTROLLED BY HIGH PRESSURE
BUILDING ALOFT. HOWEVER...A SURFACE LOW PRESSURE WAVE WILL DEVELOP
AND RIDE ATOP THE DOME OF HIGH PRESSURE TOWARD THE END OF THE
PERIOD...RESULTING IN A LATE WEEKEND CHANCE OF RAIN.

SATURDAY LOOKS TO BE A NORMAL EARLY AUGUST DAY WITH THE AIR AND
DEW POINT TEMPS STARTING TO NUDGE UPWARDS...TOWARD 90/70
RESPECTIVELY. SUNDAY SEES US UNDER THE STRONGEST INFULENCE OF THE
HIGH PRESSURE DOME...WITH AIR TEMPS INTO THE L-M90S AND DEW POINTS
INTO THE 70S. THIS RESULTS IN TRIPLE DIGIT HEAT INDICES BY THE PM
HOURS...WITH THE SOUTHWEST HALF OF THE AREA REACHING/EXCEEDING
CRITICAL ADVISORY THRESHOLDS. ALSO THIS IS WHEN THE CHANCE OF RAIN
ENTERS THE FORECAST...AS THE WEAK SURFACE LOW WOBBLES ITS WAY
ACROSS ECNTL MO INTO SRN IL. DUE TO STILL WARM CAPPING TEMPS
ALOFT...CHANCES SHOULD BE SMALL (SCATTERED) SUNDAY INTO SUNDAY
NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 120 PM CDT FRI AUG 7 2015

MODEL CONSISTENCY REMAINS VERY GOOD CONCERNING THE FRONTAL PASSAGE
MONDAY...FOLLOWED BY COOLER AND DRIER AIR NEXT WEEK.

THE ONLY MODEL DISAGREEMENT OF CONCERN IS ON MONDAY...WHEN THE FRONT
SLIDES ACROSS OUR REGION. VARIOUS MODELS HAVE INDICATED THAT A PRE-
FRONTAL TROUGH WILL ARRIVE EARLY MONDAY. THE TIMING OF THE ACTUAL
FRONT VARIES FROM LATE MORNING THROUGH EARLY EVENING. DEPENDING ON
WHEN AND IF THE PRE-FRONTAL TROUGH AFFECTS OUR REGION...PRECIP COULD
OCCUR MAINLY IN THE MORNING VERSUS LATER IN THE DAY. THE MODELS HAVE
BEEN CONSISTENTLY SHOWING RATHER LOW POPS IN THE CHANCE CATEGORY.
THE TIMING OF THE PRECIP AND SURFACE FEATURES WILL OF COURSE AFFECT
TEMPS. GIVEN THAT THE MODELS INDICATE 850 MB TEMPS IN THE LOWER 20S
AND LOW POPS...WILL FOLLOW THE MODEL CONSENSUS...WHICH YIELDS HIGHS
AROUND 90.

AS FOR THE REST OF THE WEEK...IT LOOKS LIKE OUR AREA WILL SEE THE
FIRST PROLONGED STRETCH OF DRY AIR THIS SUMMER /BOTH POPS AND DEW
POINTS/. THE TEMP HAS NOT BEEN BELOW 65 AT KPAH SINCE JUNE 28. MODEL
GUIDANCE REMAINS IN STRONG AGREEMENT THAT A HIGH-AMPLITUDE FLOW
PATTERN WILL DEVELOP...WHICH IS VERY ANOMALOUS FOR AUGUST. DEEP-
LAYER NORTHERLY FLOW WILL PREVAIL ACROSS THE MISSISSIPPI VALLEY
BETWEEN THE SHARP TROUGH OVER THE APPALACHIANS AND THE RIDGE OVER
THE PLAINS. SURFACE HIGH PRESSURE WILL BE LOCATED OVER THE GREAT
LAKES REGION...PRODUCING A COOLER AND DRIER NORTHEAST WIND FLOW. 850
MB TEMPS ARE FORECAST TO AVERAGE AROUND 16C LATE EACH DAY...WHICH
SUPPORTS MODEL HIGH TEMPS IN THE LOWER TO MID 80S. AS FOR LOWS...THE
MODELS HAVE CONSISTENTLY UNDERFORECAST DEW POINTS AS A RESULT OF
VERY MOIST SOIL THE PAST COUPLE MONTHS. EVEN SO...CLEAR SKIES AND
LIGHT WINDS SHOULD STILL ALLOW TEMPS TO FALL INTO THE LOWER TO MID
60S EACH NIGHT.

&&

.AVIATION...
ISSUED AT 701 PM CDT FRI AUG 7 2015

EXCEPT FOR PART OF THE PENNYRILE REGION OF WRN KY WHERE THERE WILL
BE MVFR CLOUDS FOR PART OF THE EVENING...VFR CONDITIONS WILL PREVAIL
IN THE NEAR TERM. THOUGH WINDS WILL BE LIGHT AND QUITE VARIABLE...AN
ATTEMPT WAS MADE TO EXPRESS AN OVERALL ERLY/SERLY DIRECTION IN SOME
CASES. FOG WILL BE THE FORECAST CHALLENGE OVERNIGHT...AND WITH
LIGHTER WINDS AND THE SAME AIRMASS...LOW CLOUDS SEEM LESS LIKELY
THAN LAST NIGHT. IFR FOG IS PROBABLE AT ALL TAF SITES AFTER 09Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...DB
Hazardous weather outlook, Aug 7, 3:58 AM CST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT FRI AUG 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH EARLY
MONDAY NIGHT. LOCALLY HEAVY RAIN AND LIGHTNING SHOULD BE THE
PRIMARY HAZARDS.

HEAT INDICES FROM 100 TO 105 DEGREES WILL BE POSSIBLE SUNDAY
ACROSS PORTIONS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI. VALUES MAY ACTUALLY REACH 110 DEGREES IN SOME PARTS OF
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Edwards

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593619, 593621, 593622, 593623, 593624, 593625, 593626, 593627, 593628, 593629.